Medication Therapy Management in Hospitalized Elderly Patients

A Focus on OTC Agents

Lynn Chan, PharmD; Philip J. Gregory, PharmD, MS, FACN; Lee E. Morrow, MD, MSc, FCCP; Mark A Malesker, PharmD, FCCP, FCCP, FASHP, BCPS

Disclosures

US Pharmacist. 2016;41(10):HS16-HS21. 

In This Article

Agents With Pulmonary Toxicity

Elderly patients often use low-dose salicylates such as aspirin (ASA) at 81 mg/day for prevention of heart attacks or strokes. Error in medication administration or cognitive dysfunction can result in chronic salicylate toxicity. Respiratory alkalosis due to direct stimulation of the respiratory center has been reported following the use of high-dose salicylates in cases of overdose.[12]

One concern for use of PPIs and H2RAs is the risk of pneumonia as a result of increased gastric pH.[13] In three meta-analyses, short-term PPI use increased the rate of pneumonia by 27%.[14] The possible mechanism behind PPI-associated pneumonia may be multifactorial but is thought to stem from compromising the stomach's "acid mantle" against gastric colonization of acid-labile pathogenic bacteria, which then may be aspirated. A secondary theory is that PPIs may reduce the acidity of the upper digestive tract, thus resulting in increased bacterial colonization of the larynx, esophagus, and lungs.[15]

Elderly and debilitated patients are at greatest risk for aspiration of mineral oil and the development of lipoid pneumonia. Lipoid pneumonia is actually a chronic pneumonitis as compared to aspiration pneumonia, which is caused by aspirated anaerobes. There have also been over 20 case reports of lipoid pneumonia linked to mineral oil use in elderly patients.[16]

Increased respiration (hyperventilation) is a potential consequence of caffeine and iron. Caffeine can increase heart rate and subsequently respiratory rate. Drugs that act centrally to decrease respirations (hypoventilation) include diphenhydramine, cimetidine, and nicotine. Magnesium and vitamin A derivates can contribute to hypoventilation secondary to muscle weakness.[17]

Anticholinergics increase the risk of community-acquired pneumonia (CAP) in older patients due to possible sedation and altered mental status, which contribute to aspiration events and poor pulmonary hygiene. Results from a recent population-based, case-controlled study showed an association between acute and chronic use of anticholinergics (ranitidine, diphenhydramine, meclizine, fexofenadine, and cetirizine) and greater risk of CAP when compared to nonusers.[18]

processing....